MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306513
Health Effect - Clinical Codes Bacterial Infection (1735); Dizziness (2194)
Date of Event 06/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that a patient had symptoms of being unable to walk, exhaustion, and dizziness starting on (b)(6) 2018.On (b)(6) 2018 the patient was taken to an emergency department for evaluation and was told he may have a coronavirus.The use of a 5ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 100 usp units/ml was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Event or Problem Description
It was reported that a patient had symptoms of being unable to walk, exhaustion, and dizziness starting on (b)(6) 2018.On (b)(6) 2018 the patient was taken to an emergency department for evaluation and was told he may have a coronavirus.The use of a 5ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 100 usp units/ml was associated with this incident.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Additional Manufacturer Narrative
Investigation summary: as both a lot number and sample were unavailable for this incident, a full investigation consisting of a sample analysis and a device history record review could not be completed.Prior to april 2018, there was no trend for infection or reaction regarding the bd franklin products.Upon the increase of infection and reaction reports beginning in april 2018, a corrective and preventive action plan was initiated to address the issue.A review of all lot sterility testing performed for product released between april 2015 and may 2018 confirmed that no organism growth was identified for any lots released during the shelf life of this product.A direct causation between the reported infections and reactions and the bd franklin product has not been identified.Prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for reaction cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa 350041 was initiated to address this issue.As no lot number was provided, a dhr review could not be completed.Samples and/or pictures were not provided for evaluation.A review of all lot sterility testing performed for product released between april 2015 & may 2018 confirmed that no organism growth was identified for any lots released during the shelf life of this product.The root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.

Brand Name
5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7639811
Report Number2134319-2018-00071
Device Sequence Number2512731
Product Code FOZ
UDI-Device Identifier30382903065135
UDI-Public30382903065135
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient Family Member or Friend
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306513
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/04/2018
Supplement Date Received by Manufacturer06/04/2018
Initial Report FDA Received Date06/26/2018
Supplement Report FDA Received Date09/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;